SEARCH

SEARCH BY CITATION

DESIGNER DRUG ABUSE is a serious problem in Japan.1 Recently we encountered an acute intoxication in an emergency setting involving one such drug, which has never been reported as a clinical case anywhere.

A 40-year-old man, with no previous history of mental disorder, although having had experiences of occasional use of street drugs, was brought to the emergency room by his mother. He was in a delusional state with incoherent speech, such as ‘I am a murderer and president’ and ‘Once I close my eyes, all of the world will disappear’. His mother reported that he had been in this state for 3 h. In an admission interview he confessed to ingesting a liquid from a bottle labeled ‘Vanilla aroma’ 9 h earlier to enhance sexual pleasure when engaging in masturbation. Six hours after ingestion he was overtaken by dreadful fear, which resulted in this emergency visit. On neuroleptic medication he recovered from a psychotic state with no neurological deficits 17 h after the ingestion.

A urine test in Triage® detected no psychoactive substances, although laboratory analysis of the liquid product named Vanilla aroma, received from a drug dealer, indicated that it contained 2-(2,5-dimethoxy-4-isopropylsulfanylphenyl) ethanamine (2C-T-4), which Triage® could not detect.

His psychiatric state was considered to meet the criteria for hallucinogen intoxication on DSM-IV. To our knowledge this is the first report of acute psychosis caused by 2C-T-4, which is a phenethylamine analog and is not legally controlled in many countries, including Japan and the USA. This substance has a chemical structure similar to 2,5-dimethoxy-4-propylthio-β-phenethylamine (2C-T-7), a strong hallucinogen with potential lethality.2 The US Drug Enforcement Administration classified 2C-T-7 as a Schedule I substance in 2004.3

No clinical information on 2C-T-4 has been available except a report on one user,4 which described that ingesting 8–22 mg of this substance had produced euphoria, visual hallucinations, and motor disturbances for approximately 15 h. This substance also is difficult to detect on screening in Triage®, although it can be detected on gas chromatography–mass spectrometry.5 The lack of clinical information and available screening may hinder legal actions against 2C-T-4, resulting in increased black market trafficking. Although an accumulation of additional cases should provide more information, prompt action by several government entities is needed.

REFERENCES

  1. Top of page
  2. REFERENCES
  • 1
    Matsumoto T, Okada T. Designer drugs as a cause of homicide. Addiction 2006; 101: 16661667.
  • 2
    Curtis B, Kemp P, Harty L, Choi C, Christensen D. Postmortem identification and quantitation of 2,5-dimethoxy-4-n-propylthiophenethylamine using GC-MSD and GC-NPD. J. Anal. Toxicol. 2003; 27: 493498.
  • 3
    Drug Enforcement Administration (DEA) Department of Justice. Schedules of controlled substances; placement of 2,5-dimethoxy-4-(n)-propylthiophenethylamine and N-benzylpiperazine into Schedule I of the Controlled Substances Act. Final rule. Fed. Regist. 2004; 69: 12 794–12 797.
  • 4
    Shulgin A. PIHKAL: A Chemical Love Story. Transform Press, Berkeley, CA, 1991.
  • 5
    Habrdova V, Peters FT, Theobald DS, Maurer HH. Screening for and validated quantification of phenethylamine-type designer drugs and mescaline in human blood plasma by gas chromatography/mass spectrometry. J. Mass Spectrom. 2005; 40: 785795.